Alert archive / Massachusetts / Coastal Flood Statements in 2008
Coastal Flood Statement 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this coastal flood statement at Jul 13, 2008, 4:00 AM EDT for Newport County, Washington County, Rhode Island; 5 counties in Massachusetts. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2008, 4:00 AM EDT (08:00 UTC)
- Expired
- Jul 13, 2008, 6:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS41 KBOX 130800 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 400 AM EDT SUN JUL 13 2008 MAZ020>024-RIZ006>008-132200- /O.NEW.KBOX.CF.S.0001.080713T0800Z-080713T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 400 AM EDT SUN JUL 13 2008 ...HIGH RISK OF RIP CURRENTS TODAY ALONG SOUTH FACING OCEAN BEACHES OF RHODE ISLAND AND SOUTHEAST MASSACHUSETTS... LONG PERIOD SOUTHEAST SWELLS COMBINED WITH SOUTHERLY WINDS AROUND 15 MPH WILL PRODUCE DANGEROUS RIP CURRENTS ALONG SOUTH FACING OCEAN BEACHES TODAY. SWELLS AROUND 5 FT EVERY 11 SECONDS ARE EXPECTED WHICH WILL PRODUCE 4 TO 6 FOOT BREAKERS AT THE SHORE...AS WELL AS DANGEROUS RIP CURRENTS. A HIGH RISK OF RIP CURRENTS MEANS DANGEROUS AND POTENTIALLY LIFE THREATENING CONDITIONS EXIST FOR ALL PEOPLE ENTERING THE SURF. OBEY ANY POSTED BEACH CLOSURES AND FOLLOW THE ADVICE OF LIFEGUARDS AND BEACH PATROLS. $$ JWD
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Jul 13, 3:47 AM EDT, 13 minutes earlier.
Area forecast discussion, Jul 13, 3:47 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
347 AM EDT SUN JUL 13 2008
.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE COAST TODAY. A SLOW MOVING COLD
FRONT WILL CROSS THE REGION LATE TONIGHT THROUGH MONDAY EVENING WITH
A PERIOD OF SHOWERS AND A FEW THUNDERSTORMS. DRY AND WARM WEATHER
WILL FOLLOW FOR MUCH OF NEXT WEEK WITH 90 DEGREE HEAT POSSIBLE BY
THURSDAY AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW CLOUDS HAVE BEEN TRYING TO FORM IN LIGHT SOUTHERLY FLOW EARLY
THIS MORNING...BUT SO FAR COVERAGE HAS BEEN SPARSE. EXPECT TO SEE
PATCHY FOG AND LOW CLOUDS THROUGH SUNRISE...ESPECIALLY NEAR S COAST.
OTHERWISE...A GOOD AMOUNT OF HIGH CLOUDS TODAY AS MOISTURE BEGINS TO
STREAM INTO REGION AHEAD OF SLOW MOVING COLD FRONT. SHOULD ALSO SEE
SOME DIURNAL CUMULUS AS WELL. 00Z MODELS CONTINUE TO SUGGEST IT WILL
REMAIN DRY TODAY...AND THIS IS ALSO SUPPORTED BY 21Z/12 SREFS...AS
ACTIVITY OVER WESTERN/CENTRAL NY EARLY THIS MORNING HEADS NE. IT
LOOKS MARGINAL FOR ANYTHING TO REACH OUR FAR WESTERN ZONES TODAY.
ONE CONCERN WE HAVE TODAY IS HIGH RIP CURRENT RISK AND POTENTIAL FOR
HIGH SURF ALONG S COASTAL BEACHES. LONG PERIOD SE SWELLS AS HIGH AS
5 FT HAVE REACHED SOUTHERN WATERS /BUOYS 44008 AND 44017 AS WELL AS
MARTHAS VINEYARD BUOY/. THIS IS EXPECTED TO YIELD 4 TO 6 FT BREAKERS
ON S FACING OCEAN BEACHES OF RI AND SE MA...WHICH FALLS SHORT OF HIGH
SURF ADVISORY CRITERIA BUT CAN STILL BE DANGEROUS NONETHELESS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
00Z GFS/CANADIAN HAVE DONE AN ABOUT FACE AND HAVE TRENDED DRIER
TONIGHT...WHICH SEEMS IN ERROR BASED UPON GFS ENSEMBLES WHICH STILL
FAVOR MEASURABLE RAINFALL TONIGHT. WE SIDED CLOSER TO 00Z NAM AND
21Z/12 SREF POPS WHICH ARE IN LINE WITH GOING FORECAST...ESSENTIALLY
LIKELY POPS IN OUR WESTERN ZONES LATE TONIGHT AS FRONT REACHES
BERKSHIRES.
IN ADDITION...WE MAINTAINED CHANCE POPS NEAR CAPE COD AND ISLANDS AS
WE EXPECT WEAK SURFACE REFLECTION TO BRING A PERIOD OF SHOWERS
OVERNIGHT. THESE SHOULD DIMINISH AROUND DAYBREAK MON AS FOCUS OF
MOISTURE POOLING AND INSTABILITY BECOMES DRAWN TO COLD FRONT.
FRONT WILL SLOWLY CROSS REGION MON. WE FOCUSED HIGHER /LIKELY/ POPS
INTO RI AND EASTERN MA MON AFTERNOON WHILE SHOWING SOME DRYING
FARTHER W. DEEP MOISTURE...CONVERGENCE ALONG FRONT AND ADDED SUPPORT
FROM RIGHT REAR QUAD OF UPPER JET SHOULD BE SUFFICIENT TO PRODUCE
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. INSTABILITY WILL BE
LIMITED BY FAIRLY SOLID CLOUD COVER OVER EASTERN ZONES...BUT IF WE
CAN MANAGE SOME BREAKS OF SUNSHINE THERE IS POTENTIAL FOR STRONG
STORMS GIVEN MID LEVEL WIND FIELDS AND 0-6KM SHEAR. RIGHT NOW WE
THINK CHANCES OF THIS HAPPENING ARE LOW.
NOTE THAT 00Z GFS APPEARS TO BE MUCH TOO FAST IN BRINGING COLD FRONT
THROUGH...ESPECIALLY SINCE BOUNDARY IS ESSENTIALLY BECOMING PARALLEL
TO UPPER FLOW.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DESPITE MODEL DIFFERENCES IN TIMING OF FRONT LATE SUN NIGHT INTO
MON...MODELS IN GOOD AGREEMENT THAT COLD FRONT WILL BE LOCATED NEAR
OR JUST EAST OF I95 CORRIDOR MON EVENING AT 00Z. PLUME OF HIGH
PWATS AND ELEVATED INSTABILITY ALONG THE FRONT AND RIGHT ENTRANCE
REGION OF UPPER JET SUGGESTS CHC SHOWERS/TSTMS WILL LINGER INTO MON
EVENING...ESPECIALLY ACROSS RI AND EASTERN MA. GFS ACTUALLY SHOWS A
PULSE OF OMEGA AND ENHANCED PRECIP MOVING UP FROM THE SOUTH MON
EVENING AFFECTING EASTERN ZONES. THIS MAY BE OVERDONE PER ENSEMBLE
MEMBERS BUT WE WILL HAVE HIGHEST POPS EASTERN ZONES GIVEN LOCATION
OF FRONT AND HIGH PWATS...WITH POPS DECREASING TO THE WEST. KEPT IT
DRY MON NIGHT CT VALLEY AND BERKSHIRES.
TUE SHOULD BE MOSUNNY AND DRY AS WEAK SFC RIDGE MOVES INTO REGION.
CLOUDS MAY LINGER IN THE MORNING ACROSS CAPE/ISLANDS BUT TREND WILL
BE FOR INCREASING SUNSHINE. CONVECTIVE PARAMETERS DO NOT SUPPORT
ANY CONVECTION.
TEMPS TUE SHOULD REACH WELL INTO 80S AWAY FROM THE COAST...BUT WITH
LIGHT FLOW EXPECT COASTAL SEABREEZES TO DEVELOP WHICH WILL KEEP
TEMPS COOLER ALONG THE COAST.
MODELS IN AGREEMENT THAT UPPER LEVEL RIDGING WILL ENCOMPASS MUCH OF
THE US EXTENDING INTO THE WESTERN ATLC DURING THE EXTENDED PERIOD
FROM WED THROUGH SAT. POLAR JET WILL BE ALONG CANADIAN BORDER WITH
SNE REMAINING JUST SOUTH OF MAIN WESTERLIES.
BUILDING HEAT EXPECTED ACROSS SNE THROUGH THE END OF THE WEEK AS 850
MB TEMPS INCREASE TO +17 TO +20C. BEST CHC OF CONVECTION WILL
PROBABLY BE TO THE NORTH OF SNE CLOSEST TO POLAR JET AND PERIPHERY
OF UPPER RIDGE...BUT CHANCES WILL INCREASE TOWARD THE END OF THE
PERIOD AS THE HEAT AND HUMIDITY BUILD AND BACKDOOR FRONT
APPROACHES. WE KEPT THE GRIDS DRY ON WED...WITH SLIGHT CHC POPS IN
THE GRIDS THU-SAT. ECMWF AND GFS INDICATE A BACKDOOR FRONT SOMETIME
LATE FRI OR SAT WHICH MAY INCREASE CHC OF SHOWERS/TSTMS BUT
DETAILS/TIMING ARE UNCERTAIN THIS FAR OUT.
WARMEST DAYS WILL LIKELY BE THU AND FRI WITH TEMPS GETTING INTO THE
90S IN THE INTERIOR. IT MAY BE COOLER SAT DEPENDING ON WHAT HAPPENS
WITH THE BACKDOOR FNT. ECMWF PUSHES IT SOUTH BY FRI NIGHT WHILE GFS
DELAYS IT TIL LATER SAT. EVEN IF ECMWF IS CORRECT...90 DEGREE HEAT
WOULD PROBABLY CONTINUE SAT IN CT VALLEY...BUT COOLER ELSEWHERE. IF
GFS IS CORRECT...90+ LIKELY ON SAT FOR A LARGER PORTION OF SNE. 4
DAY HEATWAVE POSSIBLE AT BDL AS WED COULD ALSO REACH 90.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
LOCAL MVFR THROUGH SUNRISE DUE TO PATCHY FOG AND LOW CLOUDS.
OTHERWISE VFR TODAY WITH S WINDS GUSTING TO AS HIGH AS 25 KTS THIS
AFTERNOON. CONDITIONS RAPIDLY LOWER THIS EVENING AS STRATUS/FOG BRING
LIFR TO KFMH/KHYA/KACK 22Z-02Z. MVFR CEILINGS SPREAD INTO KPVD BY 02Z
THEN TO REMAINING TAF SITES BY 06Z. EXPECT FURTHER DETERIORATION TO
IFR AT THESE LOCATIONS 06Z-12Z MON.
FOR KBOS TERMINAL AREA...SCT015 WILL PERSIST THROUGH SUNRISE. S WINDS
INCREASE LATE THIS MORNING WITH 25KT GUSTS EXPECTED 16Z-00Z.
STRATUS/FOG MOVE IN AROUND 04Z MON WITH MVFR...BEFORE LOWERING
FURTHER TO IFR AFTER 06Z MON.
OUTLOOK...MONDAY THROUGH THURSDAY...
MONDAY...MVFR/IFR CONDITIONS IN LOW CLOUDS ALONG WITH A PERIOD OF
SHOWERS AND A FEW THUNDERSTORMS.
MON NIGHT...AREAS OF MVFR IN THE EVENING EASTERN TERMINALS WITH IFR
POSSIBLE FMH/HYA/ACK...IMPROVING OVERNIGHT. VFR CT VALLEY.
TUESDAY THROUGH THURSDAY...VFR...EXCEPT AREAS OF MVFR/IFR FOG
POSSIBLE AT ACK TUE AND WED NIGHTS.
&&
.MARINE...
SCA FOR SEAS EXTENDED TO REST OF OUTER WATERS AS LONG PERIOD SE
SWELLS BUILD OFFSHORE TODAY AND LAST INTO MON. MAY ALSO NEED TO ADD
RI SOUND IN LATER FORECASTS AS SEAS POTENTIALLY BUILD TO 3 TO 5 FT
TONIGHT. WAVEWATCH SEEMS TO BE DOING WELL AND WAS FOLLOWED CLOSELY.
OUTLOOK...MONDAY THROUGH THURSDAY...
WINDS WILL REMAIN BELOW SCA SEAS THROUGH THE PERIOD. HOWEVER...THE
VERY DISTANT HURRICANE BERTHA WILL RESULT IN LONG PERIOD SOUTHEAST
SWELL WHICH SHOULD RESULT IN SCA SEAS OF AT LEAST 5 TO 6 FEET ACROSS
OUR OUTER-WATERS MONDAY AND TUESDAY. THIS WILL LIKELY PRODUCE A
HIGH RISK OF RIP CURRENT ACTIVITY ON SOUTH FACING BEACHES MONDAY AND
TUESDAY. IT/S CERTAINLY NOT OUT OF THE QUESTION THAT A HIGH SURF
ADVISORY MAY EVENTUALLY BE NEEDED.
SEAS FORECAST TO FALL BELOW SCA BY WEDNESDAY AND THURSDAY AS THE
SWELL SUBSIDES. HOWEVER...WE WILL HAVE TO SEE HOW LONG THE SWELL
FROM BERTHA PERSISTS WHICH REMAINS UNCERTAIN AT THIS TIME.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM NOON TODAY TO 6
PM EDT MONDAY FOR ANZ250-254.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT MONDAY
FOR ANZ255.
&&
SYNOPSIS...KJC/JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...KJC
AVIATION...KJC/JWD
MARINE...KJC/JWDHazardous weather outlook, Jul 12, 4:07 PM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 407 PM EDT SAT JUL 12 2008 MAZ020>024-RIZ006>008-132015- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 407 PM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE DISTANT HURRICANE BERTHA WILL BRING A MODERATE RISK OF RIP CURRENTS ON SUNDAY ALONG THE OCEAN EXPOSED SOUTH FACING BEACHES FROM BUZZARDS BAY WESTWARD. THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS ALONG SOUTH AND EAST FACING BEACHES ON MONDAY AND TUESDAY. THERE IS ALSO THE POSSIBILITY THAT WE MAY NEED A HIGH SURF ADVISORY FOR PORTIONS OF THE REGION SOMETIME MONDAY AND OR TUESDAY. SHOWERS AND A FEW THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE MONDAY AND MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-132015- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- 407 PM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND A FEW THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE LATE SUNDAY NIGHT AND MONDAY. THERE IS A LOW PROBABILITY OF A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-254-255-132015- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 407 PM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE DISTANT HURRICANE BERTHA WILL RESULT IN LONG PERIOD SOUTHEAST SWELL INTO EARLY NEXT WEEK. THIS WILL BRING AT LEAST 5 TO 6 FOOT SEAS INTO OUR OUTER-WATERS...POSSIBLY REACHING UP TO 8 FEET AT SOME POINT ACROSS THE WATERS JUST SOUTHEAST OF NANTUCKET. SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FRANK
Nearby
Coastal Flood Statements in Massachusetts, 2008Coastal Flood Statements in Rhode Island, 2008Every coastal flood statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.